Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 58, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 11, 2020, 7:57 PM CDT for Val Verde County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 7:57 PM CDT (00:57 UTC)
- Expired
- Apr 11, 2020, 8:46 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3028 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 23.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:58 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 11, 6:58 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 658 PM CDT Sat Apr 11 2020 .AVIATION... Ceilings are a mix of VFR and MVFR currently. They will settle at MVFR heights over the next few hours. We are starting to see convection develop with the strongest cells west of DRT. Storms will continue in Mexico and eventually move into the DRT area later this evening. Some storms could produce wind gusts up to 40 kts. Convection will spread to the east reaching San Antonio and Austin by around 07Z. Again strong gusty winds will be possible with the strongest storms. A cold front will move through from the west late tonight/early Sunday. Winds will shift to the west or northwest at DRT by around 08Z and then San Antonio and Austin around 14Z. Winds behind the front will be gusty possibly up to 30kts or more. The strong, gusty winds will persist through the day Sunday. && .PREV DISCUSSION... /ISSUED 226 PM CDT Sat Apr 11 2020/ SHORT TERM (Tonight through Sunday Night)... A few light showers have developed in the warm advection pattern over our area today. There is enough instability for isolated thunderstorms going into this evening, especially over the Serranias del Burro that move into our Rio Grande area as indicated by the last few runs of the TTU-WRF. The main show remains overnight into early Sunday morning as a Pacific front, upper level trough, and favorable upper and lower level jets all come into play. Isolated showers and thunderstorms will develop along the Pacific front just west of our area this evening, then evolve into a squall line or line segments across the Edwards Plateau and Hill Country as the low level jet enhances inflow early in the overnight. The line or line segments will then move across the I-35 corridor overnight/early Sunday morning and exit to our east mid morning as the Pacific front moves away. Instability and shear parameters suggest there could be isolated strong to severe storms late this afternoon into early this evening with more widespread strong to severe storms later this evening through early Sunday morning. There is a potential for very large hail greater than 2 inches and wind gusts greater than 70 mph. A tornado or two is possible should some cells get out ahead of the line or line segments. SPC has our entire area under at least a Slight risk of severe storms with most of it under an Enhanced risk. There is also a possibility of locally heavy rainfall that could produce urban or small stream flooding. In the wake of the Pacific frontal passage, a strong pressure gradient and mixing of winds from aloft, will generate moderate to strong surface winds. Have continued to use MOS/model blends rather than NBM winds as the NBM winds are too low. A Wind Advisory may be needed for westerly winds of 20 to 30 mph, gusting to 35 to 40 mph. A drier airmass also filters into our area. Humidities fall into the teens across the Rio Grande Plains into Southern Texas and combined with the strong winds will maintain a Fire Weather Watch for those areas as critical meteorological values will be reached. Will let later shifts upgrade to a Red Flag Warning after evaluation of any wetting rains as fuel moistures should remain normal to above normal and ERC values remain below normal. In the wake of the passage of the upper level trough, a Canadian cold front moves across our area later Sunday evening into night. A strong surface pressure gradient will bring another round of moderate to strong winds, possibly reaching Wind Advisory levels. This will begin a period of well below normal temperatures. LONG TERM (Monday through Saturday)... A seasonally chilly but otherwise benign couple of days is expected to start the long term and work week Monday through Wednesday with lows in the 40s to lower 50s and highs in the 60S to mid 70s, warmest near the Rio Grande. Warmer air and moisture will gradually return Thursday and Friday with slight chances for showers and storms returning to the forecast during the day Friday through the weekend. At this point there is little to no signal for significant precipitation during this time period. Surface high pressure, though centered well to our NNW near Wyoming, will extend a sfc ridge axis southward through TX Monday. Northeasterly (eastern CWA) to easterly (western CWA) flow will prevail for several days. As longwave upper troughing over the north- central CONUS finally abates into Thursday and yet another closed upper low enters the West Coast, we'll see low level winds over TX return to southeasterly/southerly. By midday Friday temperatures will be back in the 70s and lower 80s and dew points are expected to reach the low to mid 60s except for across the Hill Country/Edwards Plateau. Slight chance POPS across primarily the east half of the forecast area will return Friday through Sunday. Initially, it appears WAA/isentropic lift will be the primary driver, but (as is usually the case for days 7 and beyond) model divergence next weekend leaves some uncertainty in precipitation chances. Regardless, by Saturday high temperatures should be in the 80s area- wide once again. PREV DISCUSSION... /ISSUED 1234 PM CDT Sat Apr 11 2020/ AVIATION... Radar showing only very light SHRA and will maintain VCSH for this afternoon at the I-35 sites. Only subtle changes in timing for tonight into early Sunday and have maintained VCTS for KDRT this evening into the overnight and SHRA with TEMPO for TSRA for the I-35 sites overnight into early Sunday morning. MVFR CIGs at KDRT lift and become SCT VFR early this afternoon. While CIGs lift a little at the I-35 sites, they remain MVFR, then lower to IFR late this evening. All sites will see a rapid erosion of clouds to VFR with the passage of the Pacific front as SHRA/TSRA move off to the east. S to SE winds 7 to 17 KTs prevail, then shift to W to NW at 15 to 25 KTs with gusts to 25 to 35 KTs with passage of the front. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 81 46 63 45 / 80 30 0 0 0 Austin Bergstrom Intl Airport 66 81 46 63 44 / 80 30 0 0 0 New Braunfels Muni Airport 66 82 47 65 45 / 80 20 0 0 0 Burnet Muni Airport 62 79 41 60 42 / 80 20 0 0 0 Del Rio Intl Airport 63 86 52 74 49 / 70 0 0 0 0 Georgetown Muni Airport 65 79 44 61 43 / 80 30 0 0 0 Hondo Muni Airport 65 84 49 71 47 / 80 0 0 0 0 San Marcos Muni Airport 67 82 46 65 44 / 80 30 0 0 0 La Grange - Fayette Regional 70 81 48 65 47 / 80 60 0 0 0 San Antonio Intl Airport 66 82 49 67 47 / 80 - 0 0 0 Stinson Muni Airport 68 83 50 69 48 / 80 - 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for Atascosa-Dimmit-Frio-Kinney-Maverick-Val Verde-Zavala. && Short-Term/Aviation...05 Long-Term...Platt
Hazardous weather outlook, Apr 11, 3:30 AM CDT, 16 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 330 AM CDT Sat Apr 11 2020 TXZ171>173-183>194-202>209-217>225-228-120830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 330 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated severe storms will be possible in the northern CWA this afternoon and scattered to numerous severe storms are possible areawide in the overnight hours. Large hail and damaging winds will be the main threats from this activity, but isolated tornadoes will also be possible mainly in the overnight hours. The storms overnight will initially develop in the western counties, then move east. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Critical fire weather conditions are possible Sunday over the Rio Grande Plains and southwestern Counties. Elevated fire weather conditions are expected over the reminder of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 11, 7:42 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
742 PM CDT Sat Apr 11 2020
TXZ183-120130-
Val Verde TX-
742 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 830 PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or near Comstock, moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Del Rio, Comstock, Loma Alta, Lake View, Amistad Village, Black Brush
Point, Amistad Acres, Box Canyon, Diablo East, Cienegas Terrace,
Governors Landing, Long Point, Devils Shores, Pafford Crossing, 277
South Boat Ramp, 277 North Campground, San Pedro Canyon, Rough Canyon
Recreation Area, Spur 406 Campground and Rock Quarry Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3003 10072 2954 10071 2934 10094 2937 10101
2946 10106 2947 10112 2948 10113 2947 10115
2952 10118 2952 10125 2958 10124 2963 10126
TIME...MOT...LOC 0041Z 218DEG 33KT 2961 10109
PLATTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:42 PM CDT | Special Weather Statement | EWX | Val Verde | 48 min |
| Apr 11, 8:30 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 60 min |
| Apr 11, 8:58 PM CDT | Tornado Warning | EWX | Kinney, Uvalde | 32 min |
| Apr 11, 9:27 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 48 min |
| Apr 11, 10:11 PM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 64 min |
| Apr 11, 10:15 PM CDT | Special Weather Statement | EWX | Val Verde | 45 min |
| Apr 11, 11:11 PM CDT | Special Weather Statement | EWX | Medina | 49 min |
| Apr 12, 12:05 AM CDT | Special Weather Statement | EWX | Edwards | 40 min |
| Apr 12, 12:17 AM CDT | Special Weather Statement | EWX | Val Verde | 43 min |
| Apr 12, 12:53 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 67 min |
| Apr 12, 1:16 AM CDT | Special Weather Statement | EWX | Edwards | 44 min |
| Apr 12, 1:53 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 67 min |
| Apr 12, 2:01 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 25 min |
| Apr 12, 2:23 AM CDT | Wind Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 17 hr |
| Apr 12, 2:29 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 47 min |
| Apr 12, 3:05 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr, Real | 40 min |
| Apr 12, 3:44 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall, Kerr | 46 min |
| Apr 12, 3:48 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Gillespie, Llano | 57 min |
| Apr 12, 4:04 AM CDT | Tornado Warning | EWX | Llano | 26 min |
| Apr 12, 4:06 AM CDT | Special Weather Statement | EWX | Gillespie | 39 min |
| Apr 12, 4:20 AM CDT | Red Flag Warning | EWX | Atascosa, Dimmit, Frio, Kinney, Maverick, Val Verde and 1 more | 17 hr |
| Apr 12, 4:27 AM CDT | Special Weather Statement | EWX | Gillespie | 48 min |
| Apr 12, 4:39 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 66 min |
| Apr 12, 4:42 AM CDT | Tornado Warning | EWX | Blanco, Gillespie, Llano | 33 min |
| Apr 12, 5:08 AM CDT | Tornado Warning | EWX | Blanco, Burnet, Llano | 37 min |
| Apr 12, 5:34 AM CDT | Severe Thunderstorm Warning | EWX | Burnet | 20 min |
| Apr 12, 5:40 AM CDT | Tornado Warning | EWX | Burnet, Travis, Williamson | 35 min |
| Apr 12, 6:10 AM CDT | Special Weather Statement | EWX | Williamson | 50 min |
| Apr 12, 6:28 AM CDT | Special Weather Statement | EWX | Williamson | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.